Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Eui-Chung Kim 3 Articles
A Lethal Case of Sodium Azide Ingestion
Yeoun-Woo Nam, Jung-Eon Kim, Jun-Ho Cho, Sung-Pil Chung, Hahn-Shick Lee, Eui-Chung Kim
J Korean Soc Clin Toxicol. 2008;6(1):49-51.   Published online June 30, 2008
  • 64 View
  • 0 Download
AbstractAbstract PDF
Sodium azide (NaN3) is a white to colorless, crystalline powder that is highly water soluble, tasteless, and odorless. It is used mainly as a preservative in aqueous laboratory reagents and biologic fluids and also as an automobile airbag gas generant. Although it has caused deaths for decades, the toxic properties and effects of sodium azide in humans remains unknown. A 31-year-old comatose female was transported to the emergency department with an empty bottle labeled sodium azide. She developed cardiac arrest 15 minutes after arrival and expired in spite of 30 minutes of resuscitative effort. Subsequently, resuscitation team members incidentally suffered from sodium azide's exposure and developed eye discomfort, skin rashes parasthesias, pruritus, sore throat, and headache.
Survey of the Antidote Stocking in the Emergency Medical Centers in Korea
Je-Sung You, Eui-Chung Kim, Hahn-Shick Lee, Seung-Ho Kim, Sung-Pil Chung
J Korean Soc Clin Toxicol. 2007;5(2):106-111.   Published online December 31, 2007
  • 79 View
  • 0 Download
AbstractAbstract PDF
Purpose: Inadequate hospital stocking and unavailability of essential antidotes is a worldwide problem. The purpose of this study was to determine the adequacy of antidote stocks in Korean hospitals based on a modified version of US antidote stocking guidelines. Methods: Both written and telephone surveys to collect information on hospital demographics and antidote stocking were given to the emergency departments or hospital pharmacies of 117 hospitals with emergency medical centers. The twenty antidotes included in the survey were taken from year 2000 US antidote stocking guidelines, except for activated charcoal and black widow spider antivenin. Antidote stocks were compared by hospital size, geographic location, and type of emergency medical center. Results: Complete responses were received from all hospitals. A mean of $12.4{pm}2.9$ antidotes were adequately stocked per hospital. All hospitals stocked atropine, $CaCl_2$ naloxone, and sodium bicarbonate. However, digoxin Fab fragment (16%), cyanide kits (15%), EDTA (10%), BAL (9%), and fomepizole (1%) were not uniformly stocked. Large and teaching hospitals were significantly more likely to stock greater numbers of antidotes. Conclusions: Korean hospitals as a group do not have adequate antidote stocks. Korean stocking guidelines and an antidote management system are recommended in order to correct these deficiencies.
A Case of Lactic Acidosis after Metformin overdose
Jung-Suk Park, Sung-Pil Chung, Han-Shick Lee, Eui-Chung Kim
J Korean Soc Clin Toxicol. 2007;5(2):126-130.   Published online December 31, 2007
  • 69 View
  • 0 Download
AbstractAbstract PDF
Metformin is antihyperglycemic, not hypoglycemic. It causes neither insulin release from the pancreas nor hypo glycemia, even when taken in large doses. But, there are several reports of metformin-associated lactic acidosis (MALT). We present a case report of severe lactic acidosis most probably resulting from high doses of metformin in a patient with no known contraindications for metformin. A 43-year-old female was admitted to the emergency department due to a metformin overdose. She had diabetes for 6 years, well-controlled with metformin and novolet. One hour before admission, she impulsively took 50g metformin (100 mg or 100 tablets). Physical examination for symptoms revealed only irritability, and laboratory evaluation revealed only mild leukocytosis. After one hour the patient was drowsy, and arterial blood gas analysis showed severe lactic acidemia Seven hours after ED arrival, she commenced hemofiltration treatment and was admitted to the intensive care unit. Continuous venovenous hemodiafiltration was initiated. Forty-eight hours later, full clinical recovery was observed, with return to a normal serum lactate level. The patient was discharged from the intensive care unit on the third day. A progressive recovery was observed and she was discharged from the general word on the thirteenth day.

JKSCT : Journal of The Korean Society of Clinical Toxicology